Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 374, NWS Austin/San Antonio, TX

November 20, 2004Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 20, 2004, 5:12 PM CST for Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 5:12 PM CST (23:12 UTC)
Expired
Nov 20, 2004, 8:15 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 202312
FFWEWX
TXC285-210215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA

* UNTIL 815 PM CST

* AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 22 MILES WEST OF EZZELL...OR
  ABOUT 8 MILES SOUTHWEST OF YOAKUM...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE HALLETTSVILLE AND SUBLIME.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2928 9680 2923 9691 2923 9693 2919 9702
      2919 9705 2933 9718 2935 9718 2958 9680
      2935 9658

$$
1 follow-up statement
000 
WGUS74 KEWX 210015
FFSEWX
TXC285-210215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CST SAT NOV 20 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CST FOR LAVACA
COUNTY...

AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL 
LAVACA COUNTY SOUTH OF HALLETTSVILLE AND ALONG AND JUST EAST OF 
HIGHWAY 77. THE THUNDERSTORM WAS MOVING EAST AT 20 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2928 9680 2923 9691 2923 9693 2919 9702
      2919 9705 2933 9718 2935 9718 2958 9680
      2935 9658

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 4:30 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 20, 4:30 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CST SAT NOV 20 2004

.DISCUSSION...
HEAVY RAIN THREAT IS INCREASING AGAIN ACROSS SOUTH CENTRAL TEXAS.
THE PRECIPITABLE WATER VALUES ARE ONCE AGAIN PUSHING NORTH OF 150
PERCENT OF NORMAL FOR MOST AREAS AS A STRONG UPPER LOW TO THE WEST
INTERACTS WITH THIS MOISTURE. THE RAIN COOLED AIR IS KEEPING MOST
RAIN AS SHOWERS WHICH SHOULD MINIMIZE THE FLOOD THREAT THROUGH LATE
SUNDAY. PATCHY FOG WAS OCCURRING MOST AREAS TODAY AND WILL LIKELY
CONTINUE THROUGH THE MORNING HOURS SUNDAY.

FOR SUNDAY AFTERNOON, MODEL TRENDS ARE LEANING TOWARD WARMER AIR TO
MIX INTO A DEEPER BOUNDARY LAYER AND WARM TEMPS INTO THE 70S FOR MANY
AREAS. THIS MAY COME WITH ISOLATED SEVERE STORMS AGAIN AS WAS SEEN
TODAY IN A FEW SPOTS. PRIMARY THREATS REMAIN HAIL AND TORNADOES WITH
THE TORNADO THREAT HOLDING CLOSE TO THE COAST EARLY THIS EVENING AND
DISAPPEARING FOR THE REST OF THE NIGHT. AFTERWARDS THE TORNADO THREAT
MAY SHIFT DEEPER INTO THE FORECAST AREA DEPENDING ON THE EXTENT OF
SOUTH WINDS AND NORTHWARD MIXING OF THE PSEUDO-FRONTAL INVERSION.
WITH ABUNDANT MOISTURE CAUSING NUMEROUS CELLS IN COMPETITION WITH
EACH OTHER, THE SEVERE/TORNADO THREAT TONIGHT AND SUNDAY STILL LOOKS
TOO ISOLATED FOR MENTION IN THE FORECAST. THIS THREAT WILL REMAIN
CONDITIONAL THROUGH TUESDAY WHEN THE UPPER STORM SYSTEM FINALLY
DEPARTS. UNFORTUNATELY, THE CUMULATIVE RAIN AMOUNTS WILL MAKE FOR
ANOTHER FLOOD CONCERN BY AS EARLY AS LATE SUNDAY AND CONTINUING
THROUGH TUESDAY.

BY WEDNESDAY AN HONEST TO GOODNESS COLD FRONT FINALLY WIPES AWAY ALL
BUT THE GROUND MOISTURE AND BRINGS WITH IT A CHANCE OF FREEZING
TEMPS BY THURSDAY MORNING. THE MODELS ARE SHOWING GOOD AGREEMENT
AND CONSISTENCY ON KEEPING A POLAR JET DOMINATED PATTERN, SO THE
CHANCE OF SUSTAINED DRY WEATHER APPEARS TO BE ON THE INCREASE FOR
LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  74  65  74 /  60  60  60  70
AUSTIN BERGSTROM INTL AIRPORT  66  75  65  74 /  60  60  60  70
DEL RIO INTL AIRPORT           63  75  63  73 /  20  40  50  60
SAN ANTONIO INTL AIRPORT       66  76  66  76 /  50  50  60  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/01

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 12:13 PM CSTFlash Flood WarningEWXTravis2 hr
Nov 20, 2:54 PM CSTSevere Thunderstorm WarningEWXBurnet21 min
Nov 20, 4:36 PM CSTFlash Flood WarningEWXDeWitt114 min
Nov 20, 5:59 PM CSTSevere Thunderstorm WarningEWXLavaca61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.